Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
177 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for chronic diarrhea

My 44 year old daughter was just taken to the ER. She started have diarrhea earlier but a couple of hours ago her hands twisted up. She was concerned about dehydration but the hands turning up scares me. She is in excellent health, does not use drugs or drink, is married with two kids.
Thu, 26 Mar 2015
Report Abuse
Diabetologist 's  Response
Hi,
Though looking scary, it may not be so serious.
Twisting of hands in your daughter case is called as tetany and is due to low calcium levels or dehydration.

As you have not mentioned regarding her consciousness, it unlikely convulsions or seizures.

Also you have not mentioned
the duration of diarrhea, but in main question there is mentioned chronic diarrhea.

Hypocalcemia ie. Low calcium may present in chronic diarrhea along with deficiency of other nutrients. But in that case there may be other signs of malnutrition like weight loss, low hemoglobin ie anemia.
So better to do stool Examination, complete blood counts, liver function test, kidney function test, blood levels of micronutrients, vitamin, ultrasonography of abdomen may help in diagnosis.

Though some time anxiety with hyperventilation (rapid shall respiration) may also cause tetany.

I hope with information provided by me, you will be satisfied.

Regards,
Dr Abhay Mali
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I was deployed for six months, and in October i started having cronic diarreah. I was told in January that i have high levels of potassium due to...